Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 

 

Multivariable cochain operations and little $n$-cubes


Authors: James E. McClure and Jeffrey H. Smith
Journal: J. Amer. Math. Soc. 16 (2003), 681-704
MSC (2000): Primary 18D50; Secondary 55P48, 16E40
Published electronically: January 3, 2003
MathSciNet review: 1969208
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we construct a small $E_\infty$ chain operad $\mathcal{S}$ which acts naturally on the normalized cochains $S^*X$ of a topological space. We also construct, for each $n$, a suboperad $\mathcal{S}_n$ which is quasi-isomorphic to the normalized singular chains of the little $n$-cubes operad. The case $n=2$ leads to a substantial simplification of our earlier proof of Deligne's Hochschild cohomology conjecture.


References [Enhancements On Off] (What's this?)

  • 1. D. J. Benson, Representations and cohomology. II, Cambridge Studies in Advanced Mathematics, vol. 31, Cambridge University Press, Cambridge, 1991. Cohomology of groups and modules. MR 1156302
  • 2. Clemens Berger, Combinatorial models for real configuration spaces and 𝐸_{𝑛}-operads, Operads: Proceedings of Renaissance Conferences (Hartford, CT/Luminy, 1995), Contemp. Math., vol. 202, Amer. Math. Soc., Providence, RI, 1997, pp. 37–52. MR 1436916, 10.1090/conm/202/02582
  • 3. Berger, C. and Fresse, B., Combinatorial operad actions on cochains. Preprint available at http://front.math.ucdavis.edu/math.AT/0109158
  • 4. J. M. Boardman and R. M. Vogt, Homotopy-everything 𝐻-spaces, Bull. Amer. Math. Soc. 74 (1968), 1117–1122. MR 0236922, 10.1090/S0002-9904-1968-12070-1
  • 5. Deligne, P., Letter to Stasheff et al. May 17, 1993.
  • 6. Albrecht Dold, Über die Steenrodschen Kohomologieoperationen, Ann. of Math. (2) 73 (1961), 258–294 (German). MR 0123318
  • 7. A. Dold, Lectures on algebraic topology, Springer-Verlag, New York-Berlin, 1972 (German). Die Grundlehren der mathematischen Wissenschaften, Band 200. MR 0415602
  • 8. Ezra Getzler, Cartan homotopy formulas and the Gauss-Manin connection in cyclic homology, Quantum deformations of algebras and their representations (Ramat-Gan, 1991/1992; Rehovot, 1991/1992) Israel Math. Conf. Proc., vol. 7, Bar-Ilan Univ., Ramat Gan, 1993, pp. 65–78. MR 1261901
  • 9. V. A. Hinich and V. V. Schechtman, On homotopy limit of homotopy algebras, 𝐾-theory, arithmetic and geometry (Moscow, 1984–1986) Lecture Notes in Math., vol. 1289, Springer, Berlin, 1987, pp. 240–264. MR 923138, 10.1007/BFb0078370
  • 10. Hirschhorn, P., Model Categories and Their Localizations. Preprint available at http://www-math.mit.edu/$\sim$psh/
  • 11. T. V. Kadeishvili, The structure of the 𝐴(∞)-algebra, and the Hochschild and Harrison cohomologies, Trudy Tbiliss. Mat. Inst. Razmadze Akad. Nauk Gruzin. SSR 91 (1988), 19–27 (Russian, with English summary). MR 1029003
  • 12. Maxim Kontsevich, Operads and motives in deformation quantization, Lett. Math. Phys. 48 (1999), no. 1, 35–72. Moshé Flato (1937–1998). MR 1718044, 10.1023/A:1007555725247
  • 13. Maxim Kontsevich and Yan Soibelman, Deformations of algebras over operads and the Deligne conjecture, Conférence Moshé Flato 1999, Vol. I (Dijon), Math. Phys. Stud., vol. 21, Kluwer Acad. Publ., Dordrecht, 2000, pp. 255–307. MR 1805894
  • 14. Igor Kříž and J. P. May, Operads, algebras, modules and motives, Astérisque 233 (1995), iv+145pp (English, with English and French summaries). MR 1361938
  • 15. Michael A. Mandell, 𝐸_{∞} algebras and 𝑝-adic homotopy theory, Topology 40 (2001), no. 1, 43–94. MR 1791268, 10.1016/S0040-9383(99)00053-1
  • 16. J. P. May, The geometry of iterated loop spaces, Springer-Verlag, Berlin-New York, 1972. Lectures Notes in Mathematics, Vol. 271. MR 0420610
  • 17. McClure, J.E. and Smith, J.H., A solution of Deligne's Hochschild cohomology conjecture. Proceedings of the JAMI conference on Homotopy Theory. Contemp. Math. 293 (2002), 153-193.
  • 18. McClure, J.E. and Smith J.H., Cosimplicial objects and little $n$-cubes. I. Preprint available at http://front.math.ucdavis.edu/math.QA/0211368
  • 19. Jeffrey Henderson Smith, Simplicial group models for Ωⁿ𝑆ⁿ𝑋, Israel J. Math. 66 (1989), no. 1-3, 330–350. MR 1017171, 10.1007/BF02765902
  • 20. N. E. Steenrod, Products of cocycles and extensions of mappings, Ann. of Math. (2) 48 (1947), 290–320. MR 0022071
  • 21. Tamarkin, D., Another proof of M. Kontsevich formality theorem. Preprint available at http://front.math.ucdavis.edu/math.QA/9803025
  • 22. Tamarkin, D., Formality of Chain Operad of Small Squares. Preprint available at http://front.math.ucdavis.edu/math.QA/9809164
  • 23. Alexander A. Voronov, Homotopy Gerstenhaber algebras, Conférence Moshé Flato 1999, Vol. II (Dijon), Math. Phys. Stud., vol. 22, Kluwer Acad. Publ., Dordrecht, 2000, pp. 307–331. MR 1805923

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 18D50, 55P48, 16E40

Retrieve articles in all journals with MSC (2000): 18D50, 55P48, 16E40


Additional Information

James E. McClure
Affiliation: Department of Mathematics, Purdue University, 150 N. University Street, West Lafayette, Indiana 47907-2067
Email: mcclure@math.purdue.edu

Jeffrey H. Smith
Affiliation: Department of Mathematics, Purdue University, 150 N. University Street, West Lafayette, Indiana 47907-2067
Email: jhs@math.purdue.edu

DOI: http://dx.doi.org/10.1090/S0894-0347-03-00419-3
Received by editor(s): June 25, 2001
Received by editor(s) in revised form: June 28, 2002
Published electronically: January 3, 2003
Additional Notes: The first author was partially supported by NSF grant DMS-9971953. He thanks the Lord for making his work possible
The second author was partially supported by NSF grant DMS-9971953
Article copyright: © Copyright 2003 American Mathematical Society